South Carolina, 2018

Damaging Winds and Strong Wind in South Carolina, February 4, 2018

February 4, 2018 · NWS CHS · 3 events in 3 counties and zones

A low-topped squall line moved across much of Southeast South Carolina late morning through mid-afternoon hours. The line, associated with little to no lightning, developed within a strongly forced environment and warm sector of a developing surface low across the Midlands of South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A low-topped squall line moved across much of Southeast South Carolina late morning through mid-afternoon hours. The line, associated with little to no lightning, developed within a strongly forced environment and warm sector of a developing surface low across the Midlands of South Carolina. Despite the absence of surface-based instability, the squall line produced sporadic damaging wind gusts as it pushed toward to the South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 4, 11:03 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 4, 11:03 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1103 AM EST Sun Feb 4 2018

.SYNOPSIS...
Low pressure will move through Georgia and the Carolinas today,
followed by high pressure Monday into Tuesday. Another cold
front will approach the region on Wednesday and then move off
the coast early Thursday. High pressure will then rebuild for
the latter half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Shower/rain coverage will spread across the area late morning
from west to east while a southerly wind helps advect deep moisture
north into the region and strong isentropic ascent occurs within the
warm-sector of a low pressure system approaching from the west. The
bulk of moisture and precip should arrive by early afternoon as a
progressive h5 shortwave shifts over the Southeast while the center
of sfc low pressure quickly advances east-northeast over central
Georgia late this morning, then over central South Carolina by early
afternoon. Ahead of this low, a warm front has lifted north, helping
push sfc temps into the low/mid 60s over much of the area despite
widespread clouds and increasing showers/rain. Given these temps
along with a substantial amount of shear, a few organized lines of
showers with isolated thunderstorms have developed to our west and
could push into the area early this afternoon.

At this time, limited instability will be the caveat to stronger
thunderstorms over the area, but strong wind fields suggest showers
and/or isolated thunderstorms could produce a bout of gusty/strong
winds as convection shifts toward the coast early afternoon
during the time of a 50-60 kt low-lvl jet just off the sfc. The
greatest potential for a stronger thunderstorm should remain
south of the I-16 corridor, potentially near coastal regions of
Southeast Georgia where instability begins to increase as
activity shifts offshore. Regardless of the outcome, breezy
conditions are expected over much of the area within the warm-
sector late this morning and afternoon and all areas will see a
period of showers/rain while a swath of 1-1.5 inch PWATs spread
across the region during a time of ample forcing. Latest
guidance/convective trends indicate as much as 1/2 to 1 inch
rainfall accumulation is possible for many areas by late
afternoon. A cold front will then approach from the west/northwest
late afternoon into early evening, ending precip from west to
east as it sweeps through the area and shifts offshore.

Tonight: High pressure will build across the forecast area in the
wake of the departing cold front. Steady NW winds will result in H85
temps to cool from 9C at 0Z across the inland counties to around 6C
by 12Z Monday. Low temperatures are forecast to fall into the low to
mid 40s under a mostly clear sky.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Tuesday: Surface high pressure will build from the Ohio
Valley early Monday east to the mid Atlantic coast by early Tuesday.
Deep layered dry air will prevail with sunshine returning Monday and
continuing on Tuesday. Temps will warm close to climo readings on
Monday then moderation is expected on Tuesday as the surface high
moves offshore to our north. Highs should warm to the upper 60s
north to lower 70s over much of southeast GA. This after a cool
start on Tuesday with readings in the mid to upper 30s away
from the beaches from barrier islands.

Wednesday: A cold front is forecast approach from the northwest,
reaching northwest GA and the mountains by late day. Models show
increasing moisture during the day with mid levels the last to
moisten. The morning hours will likely remain dry for coastal areas
but convective rains could reach inland areas sooner. Models
continue to show limited instability across our area although
upstream instability may be sufficient to allow for some tstms to
reach inland areas in the afternoon. Given both timing uncertainty
and lack of forecast MUCAPE, we held off on any introductions for
thunder for now. It will be quite warm with readings in low to mid
70s. There may be some fog developing along some of the beaches and
barrier islands by Wednesday Night, since much higher dew points
will be streaming north over adjacent cool Atlantic waters. Again,
too early for any mentions in the forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Relatively decent model agreement that a cold front will move
through the region Wednesday Night and off the coast Thursday
morning. Scattered convective rains are expected to end prior
to mid morning Thursday, followed by high pressure building
north of the area once again. Seasonable temps expected on
Thursday with another warm-up late week into the weekend. The
weather may become unsettled as moisture increases ahead of
another cold front during at least the first part of next
weekend.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
The center of low pressure is forecast to track across Georgia,
then the Midlands and PeeDee region of South Carolina this
afternoon. The terminals will remain in the warm sector through
the daylight hours. Low-lvl forcing and deep moisture should
yield MVFR ceilings mid day. Cloud bases are expected to lower
to at least IFR by late afternoon. Gusty south winds are
expected by late morning, peaking with gusts around 25 kt during
the afternoon hours. Near term guidance indicates that H925
winds may strengthen to 60kts by mid afternoon, thus have
included a period of LLWS at KCHS by 21Z. A cold front with a
pre-frontal band of moderate showers is expected to sweep across
the terminals during the late afternoon. In the wake of the
front, winds should gradually veer from the WNW with steady
winds around 10 kts.

Extended Aviation Outlook: VFR conditions should persist until
mid week when moisture increases ahead of a cold front. Flight
restrictions are possible Wednesday Night with a small potential
for stratus/low cigs along with scattered convective rains. VFR
conditions expected to return late week.

&&

.MARINE...
Today and Tonight: The center of low pressure will track across
central Georgia late this morning and the Midlands of South Carolina
this afternoon. Southerly winds are expected to strengthen over all
waters late this morning as a warm front continues to lift north of
the area and a strong low-lvl jet spreads across the area within the
warm-sector of the approaching low. Given the setup, Small Craft
Advisories will be ongoing for all waters by early afternoon with
forecast soundings indicating wind gusts around 30 kt across northern
South Carolina waters and offshore Georgia waters. Elsewhere,
mid/upper 20 kt wind gusts are expected this afternoon. Seas
will quickly respond to the approaching low, building as high as
5-8 ft across northern South Carolina waters and offshore
Georgia waters. A cold front is expected to push off the coast
during the early evening hours, pushing east of the marine zones
by midnight. Winds are time to quickly veer from the northwest
with gusts in the teens to around 20 kts. By late tonight, wave
heights are expected to subside to 3-5 ft, ending all Small Craft
Advisories.

High pressure will build from the northwest and north on Monday
and then move well off the mid Atlantic coast on Tuesday. Winds
and seas will be below advisory levels during this period. A
cold front will approach the waters Wednesday and move offshore
late Wednesday Night or early Thursday. The flow ahead of the
front will become south and increase to 15G20 kt with seas building
to 3-4 ft nearshore and 5 ft beyond 20 NM. Sea fog may become a
possibility by late Wednesday or Wednesday Night as warm and moist
air streams over the still chilly and stable shelf waters.

During the late week time frame, high pressure will build north of
the waters with northeast flow and increasing fetch lengths,
resulting in seas close to 6 ft near the Gulf Stream by late
week.

&&

.EQUIPMENT...
The KCLX radar remains out of service until further notice.
Adjacent radars include: KLTX, KCAE, KJGX and KVAX.

The Downtown Charleston observation site (CHLS1/KCXM) is having
occasional data issues. Use data with caution.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ330-
     354.
     Small Craft Advisory until 1 AM EST Monday for AMZ352.
     Small Craft Advisory until 5 AM EST Monday for AMZ350-374.

&&

NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...DPB
MARINE...DPB
EQUIPMENT...
Hazardous weather outlook, Feb 4, 3:48 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
348 AM EST Sun Feb 4 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-050900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
348 AM EST Sun Feb 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Feb 4, 11:26 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
1126 AM EST SUN FEB 4 2018

GAZ087-088-099-100-115-SCZ040-041715-
Bulloch-Evans-Jenkins-Candler-Screven-Allendale-
1126 AM EST SUN FEB 4 2018

...SHOWERS WITH STRONG WINDS WILL IMPACT PORTIONS OF
SCREVEN...EVANS...BULLOCH...JENKINS...CANDLER AND ALLENDALE
COUNTIES...

At 1124 AM EST, National Weather Service doppler radar indicated
showers along a line extending from near Waynesboro to near Adrian,
and moving east at 70 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Middleground,
Westside and Butts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8215 3256 8209 3254 8203 3260 8200
      3266 8208 3281 8215 3289 8211 3292 8208
      3292 8195 3295 8186 3291 8176 3304 8156
      3310 8161 3316 8154 3311 8137 3312 8120
      3225 8185 3233 8224 3235 8225
TIME...MOT...LOC 1624Z 261DEG 59KT 3306 8209 3250 8264
Special weather statement, Feb 4, 12:10 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
1210 PM EST SUN FEB 4 2018

GAZ087-088-099>101-SCZ040-042-043-041800-
Bulloch-Jenkins-Candler-Screven-Effingham-Allendale-Hampton-Inland
Colleton-
1210 PM EST SUN FEB 4 2018

...SHOWERS WITH WITH STRONG WINDS WILL IMPACT PORTIONS OF
SCREVEN...BULLOCH...JENKINS...CANDLER...EFFINGHAM...
HAMPTON...COLLETON AND ALLENDALE COUNTIES...

At 1208 PM EST, National Weather Service doppler radar indicated
showers along a line extending from 7 miles west of Barnwell to
near Oak Park, and moving east at 60 mph. The line of showers has
a history of producing winds of 40 to 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Hampton, Lake Warren
State Park and Westside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8215 3256 8209 3254 8203 3260 8200
      3270 8210 3295 8185 3291 8176 3304 8156
      3310 8161 3316 8154 3311 8137 3312 8120
      3303 8108 3310 8095 3306 8090 3313 8089
      3318 8079 3317 8079 3223 8166 3233 8224
TIME...MOT...LOC 1708Z 259DEG 51KT 3326 8149 3235 8238
Special weather statement, Feb 4, 12:11 PM EST, 1 hour 4 minutes before
Special Weather Statement...CORRECTION
National Weather Service Charleston SC
1211 PM EST SUN FEB 4 2018

GAZ087-088-099>101-SCZ040-042-043-041800-
Bulloch-Jenkins-Candler-Screven-Effingham-Allendale-Hampton-Inland
Colleton-
1211 PM EST SUN FEB 4 2018

...SHOWERS WITH STRONG WINDS WILL IMPACT PORTIONS OF
SCREVEN...BULLOCH...JENKINS...CANDLER...EFFINGHAM...
HAMPTON...COLLETON AND ALLENDALE COUNTIES...

At 1208 PM EST, National Weather Service doppler radar indicated
showers along a line extending from 7 miles west of Barnwell to
near Oak Park, and moving east at 60 mph. The line of showers has
a history of producing winds of 40 to 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Hampton, Lake Warren
State Park and Westside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8215 3256 8209 3254 8203 3260 8200
      3270 8210 3295 8185 3291 8176 3304 8156
      3310 8161 3316 8154 3311 8137 3312 8120
      3303 8108 3310 8095 3306 8090 3313 8089
      3318 8079 3317 8079 3223 8166 3233 8224
TIME...MOT...LOC 1708Z 259DEG 51KT 3326 8149 3235 8238
Special weather statement, Feb 4, 12:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
1255 PM EST Sun Feb 4 2018

GAZ088-100-101-SCZ040-042>045-047>052-041930-
Screven-Bulloch-Effingham-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Berkeley-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
1255 PM EST Sun Feb 4 2018

...SHOWERS WITH STRONG WINDS WILL IMPACT MUCH OF SOUTHEAST SOUTH
CAROLINA AND PARTS OF INTERIOR SOUTHEAST GEORGIA...

A combination of radar and satellite showed widespread showers
moving across much of Southeast South Carolina and interior
portions of Southeast Georgia early this afternoon. This activity
will continue to move rapidly east and northeast at 60 to 70 mph
through 230 pm. These showers will be capable of producing brief
wind gusts of 45 to 55 mph. Winds of this magnitude are capable of
producing minor wind damage to tree limbs and small trees. The
blowing around of light, unsecured objects are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
February 4, 1:15 PM EST to 1:16 PM EST
Where
Hampton County, Miley
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.950, -81.030

A tree was reported down near the intersection of Salkehatchie Highway and Bamberg Highway.

Thunderstorm Wind, Jasper

When
February 4, 1:40 PM EST to 1:41 PM EST
Where
Jasper County, 2.15 mi SSW of Switzerland
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.400, -81.010

A tree was reported down along Interstate 95 near mile marker 15.

Strong Wind, Charleston

When
February 4, 3:30 PM EST to 3:31 PM EST
Where
Charleston forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement

Law enforcement reported a flagpole on the Kress building in Charleston, SC blown over and on a vehicle, causing 1 minor injury to the driver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741718, 741719, 741742.